View Full Version : Stratterra inducing bipolar mania?


Faithh
09-04-15, 04:05 AM
So, I was given Stratterra to take for ADHD and all I can say is that I felt "awesome" in every sense of the word. I needed next to no sleep, I was powering through intense workouts daily, finished a months worth of paperwork in a week, was extremely talkative and I think... Freaked everyone out.


So, I have read that Stratterra can induce a manic episode in bipolar people. I have never been diagnosed, but it seems likely that this is what happened. Is there another possible explanation?

Basically anything that increases serotonin in your brain can do this apparently. The Stratterra did not help my anxiety or focus (school) much so doc increased the dose and suddenly I went into a full depression. I quit the Stratterra and went on to take Adderral and buspar (also increased serotonin). And then I had a weird experience of mood swings every couple hours. To me it sounds like "rapid cycling". But my doc said its "borderline personality" (WTF?) - because of dysphoria symptoms. I don't get it. I was wondering if anyone else has had any experience like this.

I already requested a new psych (part of a group at school), but I am irritated over the wait and the silence, like no one will even attempt to speculate about what happened. I am really feeling like I want to know already.

Driver
09-04-15, 07:11 AM
So, I have read that Stratterra can induce a manic episode in bipolar people. I have never been diagnosed, but it seems likely that this is what happened. Is there another possible explanation?

The dose was too high

Basically anything that increases serotonin in your brain can do this apparently.

Yes, but Strattera doesn't work on Seratonin, only norepinephrine.

The Stratterra did not help my anxiety or focus (school) much so doc increased the dose and suddenly I went into a full depression. I quit the Stratterra and went on to take Adderral and buspar (also increased serotonin). And then I had a weird experience of mood swings every couple hours. To me it sounds like "rapid cycling". But my doc said its "borderline personality" (WTF?) - because of dysphoria symptoms. I don't get it. I was wondering if anyone else has had any experience like this.


It was over stimulating you.

Faithh
09-04-15, 01:14 PM
http://petcenter.yale.edu/research/2014-Ding-Neuroimage-atomoxetine-NET-SERT-ADHD_181101_284_5650.pdf

There are several studies that say Stratterra DOES affect Serotonin.
But, ok.

Then about your other comment, what are u saying was overstimulation me? I mentioned three drugs in the part you quoted.

I have stopped buspar and continued Adderral and those side effects are pretty much gone.

Faithh
09-04-15, 01:27 PM
Emergence of New Psychotic or Manic Symptoms

Treatment emergent psychotic or manic symptoms, e.g., hallucinations, delusional thinking, or mania in children and adolescents without a prior history of psychotic illness or mania can be caused by atomoxetine at usual doses. If such symptoms occur, consideration should be given to a possible causal role of atomoxetine, and discontinuation of treatment should be considered. In a pooled analysis of multiple short-term, placebo-controlled studies, such symptoms occurred in about 0.2% (4 patients with reactions out of 1939 exposed to atomoxetine for several weeks at usual doses) of atomoxetine-treated patients compared to 0 out of 1056 placebo-treated patients.

Screening Patients for Bipolar Disorder

In general, particular care should be taken in treating ADHD in patients with comorbid bipolar disorder because of concern for possible induction of a mixed/manic episode in patients at risk for bipolar disorder. Whether any of the symptoms described above represent such a conversion is unknown. However, prior to initiating treatment with Strattera, patients with comorbid depressive symptoms should be adequately screened to determine if they are at risk for bipolar disorder; such screening should include a detailed psychiatric history, including a family history of suicide, bipolar disorder, and depression.

Faithh
09-04-15, 01:28 PM
So, I would be totally happy for it to NOT be BD... But maybe more explanation?